Background: Bevacizumab is increasingly used in combination with chemotherapy for treatment of unresectable non-small cell lung cancer. The aim of this report is to underline possible risks associated with this otherwise well-tolerated drug.
Patient: A 69-year-old patient with metastatic non-small cell lung cancer was started on a palliative chemotherapy regimen containing carboplatin, paclitaxel, and bevacizumab.
Results: After the second cycle of chemotherapy, the patient developed abdominal pain. On emergency laparotomy, there was diffuse perforation of the colonic wall, so the patient underwent a Hartmann's procedure with subtotal colectomy. Histopathological examination confirmed the diagnosis of ischemic colitis.
Conclusion: Gastrointestinal perforation is a known adverse event of bevacizumab therapy which so far has occurred only in patients with predisposing risk factors. Our patient illustrates that there must always remain a high index of suspicion regarding bowel perforation in patients developing acute abdominal pain under bevacizumab therapy, even if they have no apparent risk factors.